Alabama, 2009

Damaging Wind in Alabama, June 4, 2009

June 4, 2009 · NWS MOB · 1 event in 1 county or zone

A thunderstorm produced strong winds that downed trees and power lines in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm produced strong winds that downed trees and power lines in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 4, 3:24 AM CST, 10 hours 23 minutes earlier.

Area forecast discussion, Jun 4, 3:24 AM CST, 10 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
424 AM CDT THU JUN 4 2009

.SHORT TERM (TODAY AND TONIGHT)...SFC ANALYSIS AND IR/WV LOOPS SHOW
A WEAK AREA OF LOW PRESSURE JUST EAST OF MOBILE...MOSTLY A
REFLECTION OF THE MID LEVEL TROUGH SHIFTING EASTWARD ALONG THE AL
AND NWFL BORDER. IN THE LAST 24 HR THIS MID LEVEL FEATURE HAS OPENED
SOMEWHAT...BECOMING MORE PROGRESSIVE DUE TO LARGER MID TO UPPER
LEVEL TROF MOVING EAST OF TEXAS. AHEAD OF THE MAIN TROF TO WEST
ANOTHER WEAK AREA OF LOW PRES WAS NOTED OVER NORTH MS PROGGED TO
SHIFT SE THROUGH TONIGHT. LATEST MODEL GUIDANCE PREFERABLY A BLEND
OF THE GFS AND NAM DEPICT THESE 2 SFC FEATURES TO MERGE INTO ONE
BROAD AREA OF LOW PRES BY AROUND 06Z FRI COVERING MOST OF THE CWFA
BEFORE MOVING EAST OF THE AREA SHORTLY AFTER 12Z. WITH THIS...DEEPER
MOISTURE IN DEPICTED IN THE CURRENT MODEL SOUNDINGS FOR MUCH OF THE
REGION LEADING ME TO INTRODUCE HIGHER POPS FOR MUCH OF THE CWFA THIS
AFTERNOON AND TONIGHT...AS PER THE LATEST MAV GUIDANCE...ALSO. HAVE
ALSO BUMPED UP SFC DEWPTS FOR MUCH OF THE CWFA IN THE GRIDS THROUGH
TONIGHT. DUE TO LIMITED INSTABILITY FROM LOW INSOLATION TODAY LAPSE
RATES IN THE LOWER AND MIDDLE LAYERS OF THE ATMOSPHERE REMAIN MOSTLY
MOIST ADIABATIC THROUGH TONIGHT. AS A RESULT BELIEVE WILL SEE MOSTLY
WIDESPREAD SHOWERS AND A FEW EMBEDDED THUNDERSTORMS WITH VERY HEAVY
RAINFALL AT TIME...PWS OVER 2 INCHES...WITH LITTLE CHANCE OF SEVERE.
DUE TO THE DEEP MOISTURE DEPICTED IN THE GUIDANCE LOCALLY HEAVY
RAINFALL MAY BE OF CONCERN ESPECIALLY OVER THE EASTERN HALF CWFA
WERE SOME TRAINING OF CELLS MAY OCCUR THIS EVENING AND MAYBE LATE
TONIGHT. AS FOR TEMPS WILL GO A DEGREE LOWER THAN THE CURRENT MAV
GUIDANCE DUE TO EXTRA CLOUDS AND PRECIP AND LEAN CLOSER TO THE
GUIDANCE FOR TONIGHT..ESPECIALLY TO THE WEST. /32

.LONG TERM (FRIDAY THROUGH NEXT WEDNESDAY)...DIFFERENCES BETWEEN THE
VARIOUS MODELS (GFS/ECMWF/NAM) CONTINUE THROUGH SATURDAY.  GENERALLY
WE TRENDED TOWARDS THE NAM SLOWING THE PROGRESSION OF THE UPPER
TROUGH AND SURFACE FRONTAL BOUNDARY A BIT FRIDAY IN THE EAST...THEN
TAKING THE UPPER TROUGH AXIS FARTHER EAST BY SATURDAY WITH A DRIER
TREND GOING OVER THE WEEKEND...SORT OF A MIX BETWEEN THE ECMWF AND
THE GFS.  OVERALL THIS IS NOT A SIGNIFICANT CHANGE FROM THE PREVIOUS
PACKAGE.  THE FRONT WASHES QUICKLY OUT TO THE EAST SUNDAY AND WE SEE
THE SOUTHERLY SYNOPTIC SCALE FLOW AND DEWPOINTS CREEP BACK UP BY
TUESDAY WITH A RETURN OF DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS
MID TO LATE NEXT WEEK.  /05

&&

.MARINE...MOSTLY A SOUTHWEST FLOW TODAY INCREASING TO AROUND 15
KNOTS AS WEAK SFC LOW JUST SOUTH OF THE COAST CONTINUES TO MOVE
NORTHEAST BEFORE MERGING WITH ANOTHER SFC LOW TO THE N. AS THESE TWO
FEATURES MERGE AND MOVE FURTHER TO THE EAST BY EARLY FRIDAY WINDS
WILL SHIFT MOSTLY NORTH AND GRADUALLY DECREASE THROUGH FRI NIGHT.
THE LIGHT OFFSHORE FLOW WILL SHIFT MOSTLY SOUTH DURING THE AFTERNOON
ON SAT MOSTLY FROM DAYTIME HEATING INLAND. EXPECT A LIGHT ONSHORE
FLOW TO CONTINUE...GENERALLY DURING THE AFTERNOON AND EVENING
HOURS...THROUGH EARLY NEXT WEEK. A LIGHT NORTHERLY FLOW WILL LIKELY
DEVELOP ALSO EACH NIGHT MOSTLY FROM COOLING AND WEAK DRAINAGE TO THE
NORTH. SHOWERS AND THUNDERSTORMS...POSSIBLE WIDESPREAD AT TIMES WITH
WINDS MOSTLY BELOW 30 KNOTS...CAN BE EXPECTED TODAY AND TONIGHT.  /32

&&

.AVIATION...MVFR TO IFR CONDITIONS THROUGH TONIGHT DUE TO LOW
CEILINGS AND PRECIP. RAINFALL MAY BE HEAVY AT TIMES AT ALL
THERMALS.  WINDS WILL BE MOSTLY FROM THE SOUTHWEST AT 10 TO 15KTS.
/32.

&&

.FIRE WEATHER...A WEAK LOW MOVING NORTHEAST FROM THE ALABAMA COAST
THIS MORNING WILL BRING PERIODS OF SHOWERS AND THUNDERSTORMS TO
SOUTH ALABAMA AND THE WESTERN FLORIDA PANHANDLE THIS MORNING AND
AFTERNOON...WITH SCATTERED TO NUMEROUS THUNDERSTORMS DEVELOPING OVER
SOUTHEAST MISSISSIPPI IN THE LATE MORNING AND AFTERNOON HOURS AS THE
AIRMASS BECOMES MORE UNSTABLE.  A WEAKENING FRONTAL BOUNDARY WILL
MOVE EASTWARD ACROSS THE AREA ON FRIDAY...WITH A SOMEWHAT DRIER
AIRMASS WORKING IN BEHIND THE FRONT SATURDAY INTO SUNDAY.  WARMER
TEMPS SATURDAY AND SUNDAY WILL RESULT IN LOWER RH VALUES INTO THE 40
TO 50 PERCENT RANGE INLAND EACH DAY.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      82  67  83  63 /  90  60  40  20
PENSACOLA   81  70  82  67 /  80  70  50  30
DESTIN      80  71  81  69 /  80  80  70  30
EVERGREEN   81  67  82  62 /  90  80  50  20
WAYNESBORO  80  63  84  59 /  80  90  20  05
CAMDEN      81  66  83  61 /  80  90  50  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

/05/32
Hazardous weather outlook, Jun 4, 4:15 AM CST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
515 AM CDT THU JUN 4 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-051200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
515 AM CDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST AND SOUTH CENTRAL ALABAMA...THE WESTERN
FLORIDA PANHANDLE...AS WELL AS THE ADJACENT GULF WATERS OF ALABAMA
AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK AREA OF LOW PRESSURE WILL MOVE FROM THE PENSACOLA AREA ACROSS
SOUTH CENTRAL ALABAMA TODAY.  NUMEROUS SHOWERS AND THUNDERSTORMS
WILL DEVELOP AROUND THIS LOW THROUGH EARLY AFTERNOON...BEING MORE
WIDESPREAD ACROSS SOUTH CENTRAL ALABAMA AND THE WESTERN FLORIDA
PANHANDLE TODAY.  NUMEROUS THUNDERSTORMS WILL DEVELOP IN THE
AFTERNOON HOURS ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA
TODAY.  NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
TONIGHT AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES SLOWLY EAST
ACROSS THE AREA.

ALL THUNDERSTORMS WILL MOVE NORTHEAST AROUND 15 MPH.  NO ORGANIZED
SEVERE STORMS ARE EXPECTED THROUGH TONIGHT...ALTHOUGH PERIODS OF
BRIEF HEAVY RAIN COULD CAUSE LOCALIZED FLOODING OF POOR DRAINAGE
AREAS.

THERE IS AN INCREASED RISK OF DANGEROUS RIP CURRENTS AT THE BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A WEAKENING FRONTAL BOUNDARY WILL MOVE EAST ACROSS THE AREA ON
FRIDAY...WITH A DRIER AIRMASS MOVING IN BEHIND THE FRONT OVER THE
WEEKEND.  SCATTERED THUNDERSTORMS RETURN TO THE FORECAST BY
WEDNESDAY AS MOISTURE LEVELS INCREASE.

THE RISK OF HAZARDOUS WEATHER IS LOW FRIDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER OPERATIONS IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 4, 11:43 AM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1243 PM CDT THU JUN 4 2009

ALZ051-052-MSZ067-041830-
WASHINGTON-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
1243 PM CDT THU JUN 4 2009

...A STRONG THUNDERSTORM WILL AFFECT WASHINGTON...CHOCTAW AND WAYNE
COUNTIES...

AT 1242 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WAYNESBORO...MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BOICE...DENHAM...GRETNA...AQUILLA...ISNEY AND EVANSBORO THROUGH 130
PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The radar

The Mobile radar (KMOB), 132 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
June 4, 1:47 PM CST to 1:49 PM CST
Where
Clarke County, Fulton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.780, -87.730

Winds estimated at 60 mph downed trees and power lines in Fulton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181597.